Alert archive / Alabama / Special Weather Statements in 2014

Special Weather Statement, NWS Birmingham, AL

October 6, 2014Marion County, Alabama

NWS Birmingham, AL issued this special weather statement at Oct 6, 2014, 7:13 PM CDT for Marion County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2014, 7:13 PM CDT (00:13 UTC)
Expired
Oct 6, 2014, 8:00 PM CDT
In force
47 min
Issued by
NWS Birmingham, AL

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 49 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1971 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WWUS84 KBMX 070013
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 PM CDT MON OCT 6 2014

ALZ011-070100-
MARION AL-
713 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL
800 PM CDT...

AT 713 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TREMONT...OR 10 MILES EAST OF FULTON...MOVING EAST
AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BEXAR...
  SHOTTSVILLE...
  PIGEYE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.


&&

LAT...LON 3432 8813 3432 8803 3432 8790 3419 8790
      3414 8820 3432 8818 3433 8817 3433 8814
TIME...MOT...LOC 0013Z 257DEG 22KT 3424 8823

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Oct 6, 6:54 PM CDT, 19 minutes earlier.

Area forecast discussion, Oct 6, 6:54 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
654 PM CDT MON OCT 6 2014

.UPDATE...
FOR 00Z AVIATION AND EVENING FORECAST.

&&

.DISCUSSION...

UPDATED THE NEXT 12 HOURS TO ACCOUNT FOR CHANGES IN THE RADAR
TRENDS AND OVERALL THINKING. CURRENTLY WATCHING THE SECOND ROUND
OF SEVERAL SHORTWAVES SLIDING THROUGH. THERE HAS BEEN VERY LITTLE
SOUTHWARD MOTION WITH THESE CELLS AND THE OVERALL PROGRESSION OF
THE SYSTEM...SO ADJUSTED POPS AND TIMING. RAISED POPS IN THE FAR
NORTHERN COUNTIES TO DEFINITE AND LOWERED POPS ACROSS THE SOUTH.
STILL SOME GOOD LIFT AVAILABLE OUT THERE THIS EVENING AND WILL
MAINTAIN A SEVERE THREAT FOR THROUGH AT LEAST 10 PM IN THE
NORTHWEST. WILL BE UPDATING THE HWO IN A FEW MINUTES. OTHERWISE
TEMPERATURES LOOK TO BE ON TRACK FOR THE NIGHT.

16

&&

.AVIATION...
00Z TAF DISCUSSION.

THE PROGRESSION OF THE SHOWERS AND STORMS HAVE NOT MADE IT AS FAR
SOUTH AS PREVIOUSLY THOUGH SO MADE ADJUSTMENTS TO THE NORTHERN
TAFS. ALSO THE NEWEST RUNS ARE NOW INDICATING SOME POSSIBLE MFVR
CIGS IN THE NORTH AFTER 12Z SO INCLUDED THIS IN THE FORECAST
THROUGH 18Z. WILL BE RE-EVALUATING THE FORECAST BY 03Z TO SEE IF
ANY CHANGES ARE NEEDED FOR THE REST OF THE EVENING.

NOTE...THE NATIONAL WEATHER SERVICE HAS BEGUN ISSUING SEASONAL
TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN
TALLADEGA...ALABAMA. THE FORECAST WILL LAST THROUGH AT LEAST THE
23RD OF OCTOBER.

16

&&

.PREV DISCUSSION...
/ISSUED 249 PM CDT MON OCT 6 2014/

GUSTY SOUTHERLY WINDS HAVE BROUGHT INCREASED MOISTURE BACK TO
CENTRAL ALABAMA THIS AFTERNOON...WITH DEWPOINTS NOW AT 60 DEGREES
ACROSS THE NORTHWEST. THE OUTFLOW BOUNDARY MENTIONED IN THE
EARLIER DISCUSSION...A RESULT OF CONVECTION ACROSS MISSISSIPPI
THIS MORNING...CROSSED THE I-20 CORRIDOR AND A COUPLE THUNDERSTORMS
DEVELOPED AND PUSHED NORTHEASTWARD. STILL LOOKING BACK TO THE
NORTHWEST FOR DEVELOPMENT ASSOCIATED WITH A STRONG SHORTWAVE
ROTATING AROUND THE BASE OF THE LARGER TROUGH OVER MUCH OF THE
EASTERN CONUS.

INSTABILITY WITHIN THE AIRMASS TO THE NORTH AND WEST IS BECOMING
INCREASINGLY UNSTABLE...WITH CAPE VALUES NOW OVER 1000 J/KG. THIS
IS ALSO THE AREA OF BEST MOISTURE TRANSPORT AND FORCING ASSOCIATED
WITH THE SHORT WAVE. AS OF 1930Z...SEEING SHOWER DEVELOPMENT
ACROSS NORTH MISSISSIPPI AND NORTHWEST ALABAMA INCREASE AND PUSH
TO THE NORTHEAST. FORCING IS NOT QUITE AS GOOD THIS AFTERNOON AND
EVENING ACROSS THE AREA...WITH LOW LEVEL JET TO OUR NORTH AND
UPPER LEVEL JET NOT NOSING INTO THE AREA UNTIL TONIGHT.
HOWEVER...INSTABILITY AND SHEAR VALUES ARE HIGH ENOUGH TO MAINTAIN
THUNDERSTORM UPDRAFTS AND A LOW CONFIDENCE MENTION OF SEVERE IN
THE HWO FOR THROUGH THIS EVENING.

THE STORM ACROSS EAST CENTRAL ALABAMA THIS AFTERNOON WAS NOT A
NECESSARILY TALL STORM BUT IT DID PRODUCE SMALL HAIL. EXPECT ANY
THUNDERSTORM THAT DOES DEVELOP WILL POSE A HAIL THREAT. NEAR TERM
GUIDANCE REMAINS INCONSISTENT IN HANDLING THE IMPULSES ROTATING
AROUND THE TROUGH AND WHICH ONES PRODUCE ORGANIZED CONVECTION
ACROSS CENTRAL ALABAMA. THEY DO GENERALLY SHOW SCATTERED STORMS
TONIGHT...WITH A MORE ORGANIZED LINE OF STORMS MOVING INTO
LOCATIONS NORTH OF I-20 LATER TONIGHT AND EARLY TUESDAY MORNING.
WILL MAINTAIN HIGH POPS FOR THOSE PERIODS. A WEAK FRONT FINALLY
PUSHES INTO THE AREA TUESDAY NIGHT OR WEDNESDAY AS THE MAIN TROUGH
EJECTS TO THE EAST. THIS SHOULD LEAD TO A COUPLE DRY PERIODS
AROUND MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     57  81  60  83  56 /  70  60  30  10  10
ANNISTON    60  81  62  84  59 /  40  40  30  10  10
BIRMINGHAM  63  82  65  83  61 /  40  40  30  10  10
TUSCALOOSA  61  85  64  85  60 /  40  30  30  10  10
CALERA      61  83  63  84  60 /  30  30  20  10  10
AUBURN      60  81  64  84  63 /  10  10  10  10  10
MONTGOMERY  60  86  61  86  60 /  10  10  10  10  10
TROY        58  84  60  85  59 /  10  10  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Oct 6, 6:56 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
656 PM CDT MON OCT 6 2014

ALZ011>015-017>050-080000-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
656 PM CDT MON OCT 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

AN ISOLATED SEVERE STORM WILL BE POSSIBLE ACROSS THE NORTHWESTERN
PORTIONS OF CENTRAL ALABAMA THROUGH 10 PM AS A DISTURBANCE MOVES
ACROSS THE TENNESSEE VALLEY. THE MAIN THREAT AREA WILL BE ALONG
AND NORTH OF A LINE FROM VERNON TO ONEONTA. THE MAIN THREATS WILL
BE DAMAGING STRAIGHT LINE WINDS OF 60 MPH OR GREATER AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED ACROSS THE NORTHWEST THROUGH 10 PM.

In the hours before

Local storm report, Oct 6, 5:13 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             ADDISON                 34.20N 87.18W
10/06/2014  E1.00 INCH       WINSTON            AL   PUBLIC

            REPORT OF QUARTER SIZE HAIL IN ADDISON. RELAYED VIA
            SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.

&&

TGOGGINS
Local storm report, Oct 6, 5:23 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
523 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             3 W ARLEY               34.09N 87.25W
10/06/2014  E0.50 INCH       WINSTON            AL   EMERGENCY MNGR

            DIME SIZE HAIL FALLING AT THIS TIME ALONG CR 3135 IN THE
            YELLOW CREEK AREA.

&&

TGOGGINS
Special weather statement, Oct 6, 5:30 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 PM CDT MON OCT 6 2014

ALZ014-017-062300-
BLOUNT AL-WINSTON AL-
530 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINSTON AND NORTHERN
BLOUNT COUNTIES UNTIL 600 PM CDT...

AT 530 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ARLEY...AND A SECOND STORM NEAR DOUBLE
SPRINGS...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BLOUNTSVILLE...
  HELICON...
  NESMITH...
  ADDISON MUNICIPAL AIRPORT...
  ADDISON TOWN HALL...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3411 8710 3409 8668 3415 8659 3409 8657
      3407 8670 3409 8671 3409 8675 3411 8710
      3401 8712 3400 8729 3415 8741 3422 8710
TIME...MOT...LOC 2230Z 255DEG 29KT 3408 8714
Special weather statement, Oct 6, 6:18 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
618 PM CDT MON OCT 6 2014

ALZ017-070000-
BLOUNT AL-
618 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT COUNTY UNTIL
700 PM CDT...

AT 619 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES WEST OF BLOUNTSVILLE...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BLOUNTSVILLE...
  STRAWBERRY...
  BROOKSVILLE...
  SUSAN MOORE...
  SNEAD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3425 8644 3411 8630 3406 8633 3404 8671
      3409 8671 3409 8666 3413 8663 3412 8661
      3418 8656 3420 8656 3425 8653 3427 8649
TIME...MOT...LOC 2319Z 263DEG 28KT 3413 8669

19
Local storm report, Oct 6, 6:42 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
642 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             NAUVOO                  33.99N 87.49W
10/06/2014  E0.88 INCH       WALKER             AL   PUBLIC

            REPORT RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED FROM
            RADAR.

&&

TGOGGINS
Special weather statement, Oct 6, 7:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 PM CDT MON OCT 6 2014

ALZ011-070100-
MARION AL-
713 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL
800 PM CDT...

AT 713 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TREMONT...OR 10 MILES EAST OF FULTON...MOVING EAST
AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BEXAR...
  SHOTTSVILLE...
  PIGEYE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3432 8813 3432 8803 3432 8790 3419 8790
      3414 8820 3432 8818 3433 8817 3433 8814
TIME...MOT...LOC 0013Z 257DEG 22KT 3424 8823

19

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:17 PM CDTSpecial Weather StatementBMXWinston43 min
Oct 6, 7:36 PM CDTSevere Thunderstorm WarningBMXMarion39 min
Oct 6, 8:09 PM CDTSpecial Weather StatementBMXWinston36 min
Oct 6, 8:41 PM CDTSpecial Weather StatementBMXWinston49 min
Oct 6, 9:13 PM CDTSpecial Weather StatementBMXMarion47 min
Oct 6, 9:21 PM CDTSevere Thunderstorm WarningBMXMarion24 min
Oct 6, 9:32 PM CDTSpecial Weather StatementBMXEtowah43 min
Oct 6, 10:33 PM CDTSpecial Weather StatementBMXEtowah42 min

Nearby

Special Weather Statements in Alabama, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.